Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Effexor probems & leg pain
NeNe_11 posted:
Hi All...I hope everyone is having a good day!
I have 2 questions today. The 1st is: Has anyone taken Effexor XL where it caused immediate insomnia? My doctor started me on this at 37.5mgs two mornings ago & I have not slept since.

The 2nd question is: I get terrible burning pain down my shins & on the tops of my feet & it feels like needles are trying to tear OUT of my skin. Its not all of the time, but often. Its not present whenever I am standing or walking-only when Im lying in bed or I have my feet up. This is not related to the Effexor as I have been experiencing these pains for some time now. Does anyone else get these pains?
Anon_10089 responded:

I took Effexor quite a few years ago, and yes, I do remember it causing sleep disturbances. It did get better in a couple of weeks, and I probably combatted it by upping my sleeping meds.

Also, I think I ended up taking my second dose very early in the afternoon--around 1 or 2 pm. That also seemed to help with the sleep disturbance.

Your leg thing sounds like it could be another fun FM symptom. Of course, if you think it's something else, you might want to see your doctor. Since it happens when you're sitting or laying down, I wonder if it's a pinched nerve or something like that? The Effexor may actually help those symptoms, but give it 6-8 weeks.

I hope you get some sleep!
BetteK responded:
Sometimes we get neuropathic pain--like what diabetics get. Many of us are on Neurontin or other gabepentin meds to treat it. If this is what your doctor seems to think your problem is, you will probably be put on a similar medication.

As with any new med, you will probably start slowly and work up to the therapeutic dose. For neurontin, that is 600mg 3 X a day or 1800 mg. It may take several weeks to work up to that dosage. Be patient.

Hope this helps.

CORYSGIRL30 responded:
Hello...My doctor prescribes Effexor XR for mornings as well with her patients. However for me I find taking it at night with all my other meds works better. I guess my body is a bit *off that way...

Have you tried Lyrica? May help with the pain, like Bette suggested.
NeNe_11 replied to BetteK's response:
Hi BetteK,
I have already been taking Gabpentin(Neurontin) for many years now & currently take 3200mgs. Also, I tried Lyrica when it first came out & it gave me great pain relief but sadly also gave me unbearable side effects. I do not do well with SSRI's & SNRI's & think my only option is narcotic pain killers-I seem to have zero side effects from these.
missist replied to NeNe_11's response:
I think.. sounds like neuropathy-- which-- I'm wondering if it is the gabapentin.

Sometimes things that treat something like that--in the wrong conditions can actually cause it.

I take 600 mgs and I have little pin & needles now that I did not have before--however-- it did so much for the generalized bad feeling that I thought it was worthwhile. The pins & needles are very 'gentle' compared to other pain I had. I don't think I'd up it much though.

good luck
luvcali responded:
Eventually you get used to the Effexor XL and you sleep again....and if you miss your 8 a.m. dose, by 10 a.m. you have shocks going up your neck into your head. I experienced this...and never missed my dose. took it on time. I felt better....less anxiety, which is why I was taking it.... unfortunately, I put on about 1-3 pounds a month and after 3 years.....36 months....I was up 60 pounds. Getting off of it was awful. BTW...this is my first post here. was browsing and read your post and thought I would share my experience. Good luck with it.

Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
395 of 422 found this helpful